Illinois, 2008

Cold in Illinois, March 21, 2008

March 21, 2008 · NWS LOT · 1 event in 1 county or zone

An elderly man suffered a fall outside on the 21st and was unable to move or get help. Low temperatures fell into the upper 20s and the man died from hypothermia.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

An elderly man suffered a fall outside on the 21st and was unable to move or get help. Low temperatures fell into the upper 20s and the man died from hypothermia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 21, 1:46 AM CST, 14 minutes earlier.

Area forecast discussion, Mar 21, 1:46 AM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
246 AM CDT FRI MAR 21 2008

.DISCUSSION...

852 PM CDT

MAIN FOCUS ON LATE SEASON WINTER STORM TO AFFECT AREA FRIDAY...WITH
SOME MINOR TWEAKS TO PUSH BACK SNOW ARRIVAL A BIT TONIGHT AND TO
RAISE TEMPS A BIT BOTH TONIGHT AND FRIDAY. TOTAL SNOW AMOUNTS NOT
CHANGED SIGNIFICANTLY.

EVENING RAOB...PROFILER AND SATELLITE IMAGERY DEPICTS MID LEVEL
TROUGH ACROSS NORTHERN AND CENTRAL PLAINS AT THIS HOUR...WITH
SURFACE LOW PRESSURE GRADUALLY DEVELOPING NORTHEAST ACROSS WESTERN
KANSAS. REGIONAL RADAR MOSAIC AND SURFACE OBSERVATIONS SHOW AREAS OF
MODERATE SNOW DEVELOPING LAST SEVERAL HOURS ACROSS PORTIONS OF THE
NORTH/SOUTH DAKOTA BORDER REGION WITH LIGHT SNOW EXPANDING INTO
WESTERN MINNESOTA. BASED ON TRENDS OF LAST SEVERAL HOURS...APPEARS
18Z WRF 6 HOUR FORECAST QPF IS A BETTER REPRESENTATION OF AREAL
EXTENT OF DEVELOPING PRECIP...WITH GFS A LITTLE TOO LIBERAL WITH
BRINING MEASURABLE PRECIP INTO WFO LOT CWA BEFORE MIDNIGHT. THUS
HAVE PULLED POPS FOR WESTERN CWA THIS EVENING...EXPECTING PRECIP TO
DEVELOP AFTER MIDNIGHT AND DURING EARLY FRIDAY MORNING HOURS. GIVEN
CURRENT TEMPS...STILL IN 40S AT 01Z AWAY FROM LAKE COOLING...AND
INCREASING HIGH CLOUDINESS HAVE BUMPED OVERNIGHT MIN TEMPS UP A BIT
CLOSER TO GUIDANCE...AS WELL AS RAISED DAYTIME TEMPS FRIDAY BY A FEW
DEGREES OVER GOING FORECAST.

OTHERWISE...SHORT TERM MODEL GUIDANCE FROM 18Z RUNS CONTINUE TO BE
IN GOOD AGREEMENT IN DEVELOPING IMPRESSIVE VERTICAL MOTION ACROSS
FORECAST AREA FRIDAY IN RESPONSE TO STRONG LOW LEVEL BAROCLINIC ZONE
EXPECTED TO LIE NORTHWEST TO SOUTHEAST ACROSS FORECAST AREA. MID
LEVEL FRONTOGENESIS IN 700-650 MB LAYER INDICATED DURING MORNING
HOURS SUGGESTING HEAVIER BANDED PRECIP POTENTIAL...WITH STRONG LOW
LEVEL MOIST CONVERGENCE INCREASING LOW LEVEL FRONTOGENESIS DURING
THE AFTERNOON. IN ADDITION...ELEVATED POTENTIAL INSTABILITY
INCREASING THROUGH THE DAY WITH 700-500 MB LAYER LAPSE RATES
EXCEEDING 7 DEGREES C ESPECIALLY ACROSS SOUTHERN HALF OF CWA.

VERY SHARP RAIN/SNOW DELINEATION EXPECTED WITH LOW LEVEL THICKNESS
FIELDS INDICATING RAIN/SNOW LINE ROUGHLY INTERSTATE 80 CORRIDOR.
WHILE 18Z RUN FORECAST SOUNDINGS DEPICT PROFILES BELOW FREEZING
ACROSS WARNING AREA...WILL HAVE TO MONITOR THERMAL PROFILES AND
POSITION OF SHARP TRANSITION ZONE AS PRECIP DEVELOPS/CONTINUES
FRIDAY.

RATZER

PREVIOUS DISCUSSION...

232 PM CDT

ALL SIGNALS POINTING TO A HEAVY PRECIPITATION EVENT STARTING
OVERNIGHT AND CONTINUING WELL INTO FRIDAY. HAVE UPGRADED THE
WINTER STORM WATCH TO A WINTER STORM WARNING. THE WARNING AREA
WILL BE EXACTLY THE SAME AREA AND TIME AS THE WATCH.

THE MODELS HAVE CONVERGED TO A RATHER CONSISTENT SOLUTION...SO
CONFIDENCE IS HIGH FOR HEAVY SNOW FOR MUCH OF NORTHERN ILLINOIS
AND THE FAR NORTHERN PORTIONS OF NORTHWEST INDIANA. THE LATEST
GUIDANCE SUGGESTS A SLIGHTLY MORE ENERGETIC SYSTEM MOVING
THROUGH...WITH STRONGER VERTICAL MOTION MAXIMA AND MORE COLD AIR
BEING DRAWN INTO THE AREA. THUS HAVE BUMPED UP QPF AND SNOWFALL
AMOUNTS...WITH HIGHER RAIN-SNOW RATIOS. PREVIOUS FORECAST SNOWFALL
GENERALLY FOLLOWED A 5-6:1 SNOW:LIQUID RATIO...BUT WITH STRONGER
UVV AND MORE COLD AIR...HAVE GONE CLOSER TO A 7-8:1 SNOW-LIQUID
RATIO. THE SWATH OF HEAVIEST SNOW WILL REMAIN LARGELY UNCHANGED
FROM THE PREVIOUS FORECAST...MAINLY INCREASING MAX SNOWFALL TO
AROUND 8 INCHES. ONE WILD CARD IN THE FORECAST CONTINUES TO BE THE
CONVECTIVE SNOW POSSIBILITIES. STILL LOOKING FOR VERY STRONG
ISENTROPIC LIFT OVER NERN ILLINOIS WHICH WOULD BE CONDUCIVE TO
STRONG CONVECTIVE BANDING TO THE SNOW...SO THERE IS STILL THE
POSSIBILITY OF LOCALLY HIGHER AMOUNTS THAN THE 8 INCH STORM TOTAL
SNOWFALL. ALSO...THERE WILL AT THE VERY LEAST BE SHORT DURATION
CONVECTIVE SNOW BURSTS WITH SNOWFALL RATES OF 1-2 INCHES PER HOUR.
WITH SNOW EXPECTED TO BEGIN IN THE RFD AREA BY AROUND MIDNIGHT
AND SPREADING EASTWARD THROUGH THE EARLY MORNING HOURS...THE
MORNING RUSH HOURS ARE LOOKING VERY SLOPPY...AFFECTING BOTH
GROUND-BASED AND AIR TRAFFIC FOR THE EASTER WEEKEND. ANOTHER
ADJUSTMENT TO THE PREVIOUS FORECAST HAS BEEN TO SLIGHTLY LOWER
TEMPERATURES...PARTICULARLY OVER NRN ILLINOIS FOR FRIDAY AND
SATURDAY. ALSO HAVE TRIED TO BETTER DEFINE THE DEMARCATION BETWEEN
RAIN AND SNOW...WITH JUST A NARROW MIXED RAIN-SNOW BAND...GENERALLY
ALONG OR JUST SOUTH OF THE INTERSTATE 80 CORRIDOR. ALSO...STILL
NEED TO CONSIDER THE THUNDER POSSIBILITIES FOR THE SRN LOCATIONS
WITH A 60KT LOW LEVEL JET FEEDING MOISTURE INTO CNTRL ILLINOIS.
THUNDER WILL REMAIN A DEFINITE POSSIBILITY FOR SRN LOCATIONS WHERE
PCPN WILL BE ALL LIQUID...BUT IS CERTAINLY NOT OUT OF THE QUESTION
FOR THE NRN LOCATIONS WHERE PCPN WILL BE ALL SNOW. HAVE NOT
EXPLICITLY ADDED THUNDERSNOW TO THE GRIDS...BUT THIS IS A
POSSIBILITY AS WELL.

LEADING INTO THE LONGER TERM FORECAST PERIOD...EXPECT COOLER THAN
NORMAL CONDITIONS TO CONTINUE THROUGH THE WEEKEND AND INTO EARLY
NEXT WEEK GIVEN ALL OF THE EXPECTED SNOWFALL AND BROAD TROUGHING
EXPECTED TO DEVELOP OVER THE ERN CONUS. THE LONGER RANGE MODELS
SHOW THE LOCAL AREA REMAINING UNDER NWLY FLOW AND COLD ADVECTION
ALOFT...SO DO NOT EXPECT TO SEE ANY TYPE OF SIGNIFICANT WARM UP
UNTIL AT LEAST THE MIDDLE OF NEXT WEEK. END EVEN AT THAT
POINT...THE UPPER LEVEL PATTERN IS ONLY STARTING TO SHOW A
FLATTER...MORE ZONAL FLOW...SO DO NOT LOOK FOR REAL SPRING-LIKE
WEATHER ANY TIME SOON.

KREIN

&&

.AVIATION...

0600 UTC TAFS...CI HAS LOWERED TO AC AS SYSTEM IN PLAINS ADVANCES
EWD AND OVERRUNNING IS SATURATING LOWER LEVELS. MODELS AGREE
MODESTLY ON AREA HARDEST HIT WITH SNOW FRIDAY. ONSET MAY NEED TO
BE PUSHED BACK A FEW HOURS WHEN SATURATION WORKS DOWN THRU
RESIDENT DRY AIR MASS.

SFC LOW NRN KANSAS SHUD MOVE TO WEST CENTRAL IL BY MIDDAY THEN
ACROSS CENTRAL IL IN THE AFTN AND ACROSS CENTRAL INDIANA IN THE
EVENING. STRONG LLJ TO 40 KTS FORCING IMPRESSIVE VERTICAL MOTION
OVER NRN IL. MODELS PORTRAYING ENUF MSTR TO DROP 8 INCHES OR
BETTER NEAR THE WI BORDER EVEN WITH A 7 TO 1 RATIO. WAA A BIT MORE
IMPRESSIVE AS WELL AND SRN EDGE OF SNOW TOTAL SHIFTING NWD A BIT
TO ACCOUNT FOR MORE RAIN THAN SNOW S OF I-80. TSTMS PSBL NEAR THE
TRANSITION FROM RAIN TO SNOW WITH BANDED AREAS CAUSING THE MOST
TROUBLING SNOW AMOUNTS TODAY. WILL MAINTAIN SIX HR PERIOD OF
PREVAILING MODERATE SNOW CENTERED AROUND NOON FOR NE IL WITH 1/2SM
VIS. CONSIDERING A TEMPO FOR 1/4SM IN HEAVY SNOW BUT WILL LEAVE
OUT FOR NOW. TSTMS AND HEAVY BANDS WILL BE QUITE LOCAL AND NOT
READILY FORECAST FOR ANY GIVEN POINT.

ANOTHER FACTOR FOR LOW VISIBILITIES WILL BE AIR TEMPERATURES IN
THE LOWER 30S/AROUND FREEZING...WITH MOIST LOW LEVELS...EVEN WHEN
SNOW IS NOT FALLING HEAVILY...FOG/MIST MAY CONTINUE TO CONTRIBUTE
TO REDUCED VISIBILITIES. PRECIPITATION FINALLY BEGINS TO DIMINISH
MID/LATE FRIDAY AFTERNOON WITH CONDITIONS SLOWLY IMPROVING BACK
TO IFR.

PRESSURE GRADIENT TIGHTENS DURING THE DAY FRIDAY AND EAST WINDS
INCREASE TO 15KTS WITH GUSTS AS HIGH AS 25KTS BY AFTERNOON. WINDS
BEGIN TO TURN MORE ENE DURING THE AFTERNOON AND PERHAPS BECOMING
NORTHEAST BY 00Z.

RLB

&&

.MARINE...
246 AM CDT

HIGH PRESSURE RIDGING FROM ONTARIO THROUGH THE LAKES TODAY WILL BE
UNDERCUT BY A DEEPENING LOW PRESSURE AREA CUTTING ACROSS CENTRAL
ILLINOIS TODAY AND INTO THE UPPER OHIO VALLEY BY SATURDAY MORNING.
AFTER THIS LOW PASSES TO THE MID ATLANTIC COAST...STRONGER HIGH
PRESSURE WILL BUILD BACK OVER THE LAKES THRU THE WEEKEND. EAST WINDS
OVER LAKE MICHIGAN WILL INCREASE TO AROUND 30 KNOTS TODAY AS THIS
LOW INTENSIFIES ON ITS TREK ACROSS CENTRAL ILLINOIS. WINDS WILL THEN
BACK TO THE NORTHEAST...THEN NORTH...GRADUALLY WEAKENING ALL THE
WHILE AS THIS LOW PULLS OFF TO THE EAST AND OPENS THE PRESSURE
GRADIENT. AFTER RIDGE PASSAGE LATE SUNDAY...WINDS SHUD BACK TO THE
SOUTH OR SOUTHWEST FOR MONDAY.

RLB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WINTER STORM WARNING UNTIL 1 AM CDT SATURDAY FOR ILZ003>006-008-
     010>014-020-022.
IN...WINTER STORM WARNING UNTIL 1 AM CDT SATURDAY FOR INZ001-002.
LM...SMALL CRAFT ADVISORY FROM 7 AM THIS MORNING TO 4 PM CDT SATURDAY
     FOR LMZ740>745.

&&
Hazardous weather outlook, Mar 20, 2:39 PM CST, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
339 PM CDT THU MAR 20 2008

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
212045-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
339 PM CDT THU MAR 20 2008 /439 PM EDT THU MAR 20 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

PORTIONS OF THE KANKAKEE...PECATONICA...AND DES PLAINES RIVERS
WILL REMAIN IN FLOOD THROUGH TONIGHT.

PRECIPITATION WILL BEGIN TO MOVE INTO NORTH CENTRAL ILLINOIS AND
SPREAD EASTWARD OVERNIGHT. PRECIPITATION WILL BE ALL SNOW
GENERALLY ALONG AND NORTH OF THE INTERSTATE 80 CORRIDOR...WITH THE
HEAVIEST AMOUNTS FALLING NORTH OF A LINE FROM GARY TO AURORA TO
DIXON. ONE TO THREE INCHES OF SNOW IS EXPECTED BY SUNRISE...WITH
PERIODS OF HEAVY SNOWFALL LIKELY.  SOUTH OF THE KANKAKEE AND
ILLINOIS RIVERS...PRECIPITATION SHOULD BE ALL RAIN WITH A RAIN
SNOW MIX JUST SOUTH OF INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PRECIPITATION WILL CONTINUE THROUGH THE MORNING AND INTO THE
AFTERNOON HOURS. THE RAIN SNOW DIVIDING LINE WILL CHANGE LITTLE
THROUGH THE DAY...AND PERIODS OF HEAVY SNOW ARE LIKELY THROUGH
AROUND NOON. 3 TO 5 INCHES OF ADDITIONAL SNOWFALL ARE EXPECTED
WITH STORM TOTAL SNOWFALL OF 6 TO 8 INCHES LIKELY...PARTICULARLY
NORTH OF THE INTERSTATE 88 CORRIDOR. SCATTERED THUNDERSTORMS ARE
POSSIBLE DURING THE MORNING HOURS OVER LOCATIONS GENERALLY SOUTH
OF THE KANKAKEE AND ILLINOIS RIVERS. BY LATE
AFTERNOON...PRECIPITATION SHOULD TAPER OFF TO LIGHT SNOW OVER
NORTHERN LOCATIONS AND LIGHT RAIN TO THE SOUTH. BY LATE TOMORROW
NIGHT...COOLER AIR WILL FILTER OVER THE ENTIRE OUTLOOK AREA AND
PRECIPITATION WILL TAPER OFF TO LIGHT SNOW SHOWER. LITTLE
ADDITIONAL ACCUMULATION IS EXPECTED DURING THE EVENING.

THE PRECIPITATION WILL LIKELY AGGRAVATE ONGOING RIVER FLOODING
CONCERNS ACROSS THE AREA. PORTIONS OF THE PECATONICA...KANKAKEE...
AND DES PLAINES RIVER BASINS WILL REMAIN IN FLOOD THROUGH THE NEXT
SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-212045-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
339 PM CDT THU MAR 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WINDS AND WAVES FOR SMALL CRAFT ARE EXPECTED TO OCCUR
FRIDAY AFTERNOON THROUGH SATURDAY MORNING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-212045-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
339 PM CDT THU MAR 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

KREIN

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Cook

When
March 21, 2:00 AM CST to 12:00 PM CST
Where
Cook forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Cook2008-03-2172MaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87200.